It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



ADD / ADHD Message Board

Heart damage with Adderall???


Post New Thread   Closed Thread
LinkBack Thread Tools Search this Thread
Old 12-14-2005, 02:06 PM   #1
adderallboy
Junior Member
(male)
 
Join Date: Dec 2005
Posts: 20
adderallboy HB User
Heart damage with Adderall???

I'm 22 year old male with ADHD. I have been taking Adderall 10mg 2x daily for the past few years. The adderall worked wonders with my life. BUT...about two weeks ago I was cramming for two exams late one evening and I found myself unable to concentrate. After considering what I felt to be the pro's and con's, I greatly exceeded my daily dosage to help me cram. Before I realized it, 8-10 hours had passed. I'm not sure how many I actually took. But I'm estimating 5-7 in addition to my dailiy dose. So an estimated 80-100 mg in a 24 hr period. I did ace both exams the next day, but aside from insomnia my chest hurt.

I didn't take any adderall the next few days in order to get my supply back on track. Then I took my first adderall, and about 30 min found my heart racing uncontrollably. I thought I was dying. I called 911 and went to the ER diagnosed me with Supraventrical Tachycardia. They gave me Tenormin 50mg "take as needed", but tagged the event as an anxiety/panic attack. I did tell them I had just taken the adderall, but didn't mention anything about the previous adderall overdose.

Being concerned, the next day I wore a heart monitor used during exercise to count calories when I took my adderall. The same thing happened, and my heart rate went from about 70 to 150bpm in a matter of seconds almost exactly 30 min after I took my dose. I followed the necessary procedures to low my HR and took a Tenormin, and other than chest pain was fine. I tried that again two days later. Same thing.

I fear I have caused permenant damage with overdosing with the adderall, and I'm scared to take it again. I'm also hesitant to tell me regular doc about overdosing as I fear he could pull me off the meds for good. I dont want that because the adderall has helped so much with my life. For the first time in years I feel accomplished, but at what cost? Could the damage be permenant? What could it have caused?

 
Sponsors Lightbulb
   
Old 12-14-2005, 08:32 PM   #2
MuskokaMommy
Member
(female)
 
Join Date: Sep 2005
Posts: 90
MuskokaMommy HB User
Re: Heart damage with Adderall???

I don't have the answers you are looking for, but if no one here answers your question, I would suggest going back to your family dr. and being honest. Not speaking up isn't worth losing your health over. Good luck! There always seems to be lots of lookers on here, but not too many people stop to answer.

 
Old 12-15-2005, 11:32 AM   #3
addprogrammer
Senior Veteran
(male)
 
Join Date: Mar 2005
Posts: 1,273
addprogrammer HB Useraddprogrammer HB Useraddprogrammer HB Useraddprogrammer HB Useraddprogrammer HB Useraddprogrammer HB Useraddprogrammer HB Useraddprogrammer HB Useraddprogrammer HB Useraddprogrammer HB Useraddprogrammer HB User
Re: Heart damage with Adderall???

adderallboy,

I am not a doctor but I am on adderal and years ago abused methamphetamine. Based on my experience and research into a class of drugs that has affected me personally, Adderal is very dangerous when coupled with existing heart conditions. Many people have conditions and don't know it. As far as I know, it has not caused heart conditions at the 100 mg level.

The subconscious mind can play tricks on us. You know you abused a dangerous drug and could be punishing yourself for it. Whether psychological or physical, the only way out is to fess up.

All amphetamines carry an insidious deadly risk - addiction. Not you, you say? Baloney. You cheated to pass your exams. You lied once. You abused a Schedule II drug once. The first time is the hardest. Second is easier. Third on you won't think twice about it.

Am I being hard on you. You betcha. Better you hate me than ruin your life.

Bob
__________________
Bob

 
Old 12-15-2005, 11:41 AM   #4
airey
Member
(female)
 
Join Date: Jul 2005
Location: Philadelphia, PA USA
Posts: 54
airey HB User
Re: Heart damage with Adderall???

I took Ritalin for a few years back when. I started having chest pains. They were going to continue me on the ritalin but with Inderal which is a heart medication. I discondinued both. What I'm trying to say is you most likely are having a side effect from adderal but I don't think it's permanent damage. You should be honest with your doctor. Maybe you are just in a panic because what you think you caused heart damage. I don't think heart damage would happen over one time of taking a few. I would check with your doctor.

 
Old 12-15-2005, 06:26 PM   #5
adderallboy
Junior Member
(male)
 
Join Date: Dec 2005
Posts: 20
adderallboy HB User
Re: Heart damage with Adderall???

Thanks for all the reply's. I did make an appt with a cardiologist for tomorrow. That was promted after having yet another tachycardia attack again this morning. This time seemed less severe, but my heart rate still hit the 130's from my resting rate of about 70. Later that afternoon I also got my medical records from my ER visit. My ECG was abnormal with a diagnosis of sinus tachycardia with possible left atrail enlargement and left ventrical hypertrophy. When googled, amphetamine abuse was listed among some of the likely causes.

So yea, I'm gonna suck it up the embarrassment and admit to abusing the adderall to get the "edge". It's just not worth risking my health. To all other abusers...as an engineering senior, I know my adderall runs DID help me through tough times with school. But what's it worth if we can't enjoy the rewards? Don't abuse it.

 
Old 12-16-2005, 07:01 PM   #6
adderallboy
Junior Member
(male)
 
Join Date: Dec 2005
Posts: 20
adderallboy HB User
Re: Heart damage with Adderall???

Good news for those of you taking adderall...adderall alone does not cause cardiac damage. Yet, CHRONIC abuse could. As for me, adderall only aggravated an unknown heart problem. So no more adderall for me. :-(

 
Old 12-17-2005, 04:45 AM   #7
addprogrammer
Senior Veteran
(male)
 
Join Date: Mar 2005
Posts: 1,273
addprogrammer HB Useraddprogrammer HB Useraddprogrammer HB Useraddprogrammer HB Useraddprogrammer HB Useraddprogrammer HB Useraddprogrammer HB Useraddprogrammer HB Useraddprogrammer HB Useraddprogrammer HB Useraddprogrammer HB User
Re: Heart damage with Adderall???

adderrallboy,

My hat is off to you for handling your situation responsibly. While not condoning the "few" extra adderalls, it actually turned out for your good. You discovered the heart disorder in time. I think about John Ritter and how he just keeled over dead from an undiagossed heart problem. There were no drugs legal or otherwise involved.

I know college kids abuse adderall regularly. I guess most get away with it. Heck, one of my therapists confessed to unprescribed Ritalin use for all-nighters. But from personal experience, if the stuff hooks you it is a literal living nightmare.

Best regards,
Bob

PS What is your new handle? StratteraBoy
__________________
Bob

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
minor heart attack or what? shyyoung Heart Disorders 1 09-19-2009 10:35 AM
Adderall: heart palpitations and insomnia njr015 ADD / ADHD 1 01-13-2009 06:16 AM
Adderall XL 20mg and heart problems Adidas0298 ADD / ADHD 1 01-14-2008 12:50 PM
Recent heart attack voyager1 Heart Disorders 5 07-10-2007 08:52 AM
Heart attack and Wellbutrin cbreeze18 Heart Disorders 1 03-29-2007 11:09 AM
Is this a heart problem? really? sepheitous Heart Disorders 1 07-26-2006 06:59 AM
Adderall causing heart problems?? Please help! ebaxter21 ADD / ADHD 8 03-02-2005 11:18 AM
Skipping Heart Beats & Adderall use EHRKD05 ADD / ADHD 0 02-28-2005 04:25 PM




Thread Tools Search this Thread
Search this Thread:

Advanced Search

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 05:32 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2017 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!